weight loss and decreased need for medication?

I have lost a lot of weight in recent months, and I have also switched drugs (I have gone from Erfa to Thiroyd), plus switched to HC from Medrol. This past week, I have felt hyperthyroid. I sweat all the time (although it's still pretty cold outside, it even snowed yesterday), I don't sleep as well as I used to, I find it hard to relax at night, and I toss and turn before falling asleep unless I take a capsule of melatonin.

I realise weight loss can lead to a decreased need for thyroid medication, but I also wanted to check if anyone has experienced a switch from borderline hypothyroid (meaning many remaining hypo symptoms) to borderline hyperthyroid when going on HC? Medrol never had that effect on me, and I am taking 20 mg of HC daily while I used to take 4 mg of Medrol (which equals 20 mg of HC).

I was on 5.5 grains of Erfa, and my most recent labs (from four weeks ago) showed that my FTs in blood as well as T3 and T4 levels in 24 h could be higher (the doctor said they were about 75% of what they should be). I have been taking 5 grains of Thiroyd which contain 175 mcg of T4 and 40 mcg of T3, while 5.5 grains of Erfa contain around 190 mcg of T4 and 44 mcg of T3. So I definitely seem to need less Thiroyd...it could of course be related to the recently reported problems with Erfa.

I have been considering lately trying Thyroid-S, as it contains a sustained-release component. However, the long list of ingredients really makes me hesitate...I am not too thrilled about talc (in Erfa, too, granted), or aluminium. I simply fail to see why so many fillers and binders would be necessary, when Thiroyd only contains a few of them...but many seem to be doing well on Thyroid-S. Those of you who are, and who have previously tried other brands of NDT, have you noticed a stabilising effect from the sustained-release substance, or feeling a difference in any way between Thyroid-S and other meds...?

20 Replies

oldestnewest
  • When you were sweating - did you take your temperature and pulse? Do you take a Basal Temp Test when introducing different hormones? Before the blood tests and levo were introduced this is how patients were diagnosed along with pulse and clinical symptoms being the priorities. It may not be perfect but it seemed to work.

    healthunlocked.com/thyroidu...

    I would reduce your dose slightly if you are feeling uneasy. Sometimes a different brand of hormone has a different effect on us for some reason or another.

    The only two hormones that are hypoallergenic are Nature-Throid and Wpure both from RLC labs.

  • No, I didn't...which in fact reminds me I need to get a digital thermometer! Thanks for this useful input,

    Anna

  • We cannot remember everything but sometimes we just 'guess' we're underdosed or overdosed so it's best to be certain. :)

  • I see what you mean about Thyroid-S...I have been considering it myself lately, given how many glowing reviews there are online. However, the fact that it contains aluminium makes me uncomfortable, especially now when we are advised to avoid deodorants containing aluminium...it's just very confusing...!

  • I am concerned about the aluminum as well but I saw a list of things recently, can't remember where but everything, food and water had aluminum so now not sure whether a worry or not!

  • Yes, I guess the question we really should be asking ourselves is if there is enough aluminium in it to be problematic in the long run...I'm not too crazy about the talc in it (as well as in Erfa) either but, it does seem to be a good product that has been getting consistently good reviews (as far as I can tell).

  • There are medicines which contain vastly greater quantities, such as Alu-Cap:

    What Alu-cap contains

    The active substance in Alu-cap is dried aluminium hydroxide gel. Each Alu-cap contains 475 mg aluminium hydroxide gel.

    The other ingredients are polyethylene glycol, purified talc and Solka Floc BW 100. The capsule shell contains Quinoline Yellow (E104), Sunset Yellow FCF (E110), Erythrosine (E127) and Patent Blue V (E131).

    medicines.org.uk/emc/medici...

    Manages to squeeze in talc, and not just one, but FOUR colours as well!

    Further, the issue is very likely highly dependent on the form of the aluminium - some being more readily absorbed than others. And, given that, as Wiki says: Aluminium is the third most abundant element (after oxygen and silicon), and the most abundant metal in the Earth's crust. - Just how careful do we have to be? It is all around us. Not that I know the answers.

  • So true:-)

  • I just found this video on Youtube, claiming that Thyroid-S has been reformulated as well:

  • Hmmm...that would be a shame, given how many people depend on Thai NDT and have been doing really well on this brand so far.

    One thing makes me wonder...he says that he was on 1.5 grains, and would not want to raise it to a "ridiculous dose" of 4 or 5 grains daily. However, is a dose of 1.5 grains not what you would call a starting dose, giving you only about 50 mcg of T4 and 12-13 mcg of T3 daily?

    Some manufacturers, such as Armour and RLC Labs, make 4 and 5 grains pills, so there must be some demand for it...

  • at 5.5 and still lowish labs, i would switch to t3 only. You may be t4 toxic at this point. If you don't convert the t4 well, then you get toxic. All you really need is t3. I am on 37 t3, no t4.

  • Actually, I did try a T3 only regimen about three years ago, and it did not work at all. I felt good for a week or so, then started feeling bad. After two weeks, felt so lousy that I gave up, and went back on NDT.

    But, like I said, that was a few years ago and it's possible that, today, I would react completely differently to T3 only treatment...I could be worth a try. From what I have read on STTM, T3 only treatment is temporary, until you have cleared your body of excessive RT3, and then you are supposed to go back on whatever treatment you used to be on. But as far as I understand, some people actually stay on T3 only permanently as that is the only thing that makes them feel truly well...?

  • Hmmmmmm... I take everything I read on STTM with a large pinch of salt. You're suppsed to this and supposed to that - they really do seem to think one-size-fits-all as much as doctors do. There's very little flexibility on STTM.

    Anyway, yes, I did what they said, stopped NDT, high dose of T3 only for about 4 months, felt not too bad at all! Went back to NDT and... gradually went back down hill again! Now I'm on T3 only again and find it's better than anything else I've tried.

    So, who's to say that the rT3 won't just build up again? If it happened once, it can happen twice. Best not to take everything they say as gospel, and remember we're all different.

  • So true:-) I have often wondered why rT3 would clear out once and for all, and then never come back...

  • some rt3 is very normal, but for me, it was high and stayed that way, so it was best that i try t3 only until i figured it out. Yes..rt3 will happen again, unless you find out why it is happening..hashimoto's, cortisol issues, nutrient deficiencies, blood sugar issues, all can cause it. I knew that with all the lousy medical care, or lack there of, that i have received, no way was i going to find out and maybe i get it right for awhile, then the rt3 comes back again. It would mean constant monitoring of many bodily functions and levels, constant blood drawls, waiting for it all to go bad again!! I couldn't do it. I chose t3 only and no longer do blood testing. I am scared to death of blood drawls now.

  • reasons for failure would be a high reverse t3 already and t4 leaving the system..but ultimately, it would be about too low a dose or other issues like hashimotos ..autoimmune disease, inflammation, diet issues are huge. Food sensitivities etc..i feel bad no matter what i do, but t3 only is easiest for me. See other response.

  • Why are you on medrol, then HC? Do you have low cortisol?

  • Yes, I was diagnosed with adrenal fatigue in late 2011 and put on Medrol rather than HC as, at the time, I had a tendency to retain fluid, and the doctor said this HC would make this worse...I recently switched doctors, and my new doctor does not like Medrol, but prefers HC.

  • thank you..i retain fluid too, easily. I have hashi's and have never been the same since getting it. Did even 5 mcgs make you swell? I have a damaged pituitary and my sodium levels are low normal, unlike someone with bad adrenal glands.

  • I have not started HC yet. I sent you a PM.

You may also like...